Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 30, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 12, 2004, 4:12 PM EDT for Durham County, Wake County, North Carolina. It was in force for 108 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2004, 4:12 PM EDT (20:12 UTC)
- Expired
- Aug 12, 2004, 6:00 PM EDT
- In force
- 108 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 33 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:30 PM EDT | FLOOD | Durham, NC | SIX INCHES OF WATER REPORTED AT THE INTERSECTION OF 15-501 AND I-85 |
| Aug 12, 4:35 PM EDT | FLASH FLOOD | Cary, NC | JUNCTION OF US 1 AND US 64 AT EXIT 98A FLOODED. |
| Aug 12, 5:10 PM EDT | FLASH FLOOD | Knightdale, NC | FLOODING ON US 64...WATER ON THE ROAD AND OVER THE MEDIAN |
| Aug 12, 5:10 PM EDT | FLASH FLOOD | Raleigh, NC | DURANT RD AND NATURE PARK ROAD ARE FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 122015
FFWRAH
NCC063-183-122200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT THU AUG 12 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAKE COUNTY IN CENTRAL NORTH CAROLINA
DURHAM COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 600 PM EDT
* AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN APPROACHING DURHAM
AND WAKE COUNTIES. HEAVIEST RAIN WILL OCCUR DURING THE EVENING RUSH
HOUR. SOME ROADS WHICH MAY BE AFFECTED INCLUDE INTERSTATE 40 AND
HIGHWAYS 70 AND 64.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.
LAT...LON 3561 7899 3553 7871 3582 7827 3599 7848
3607 7875 3623 7892 3587 7901 3586 7890
$$
131 follow-up statement
000 WGUS72 KRAH 122055 FFSRAH NCC063-183-122200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT THU AUG 12 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR DURHAM AND WAKE COUNTIES THROUGH 600 PM... VERY HEAVY RAIN CONTINUED TO FALL OVER WAKE AND DURHAM COUNTIES AT 450 PM. DOPPLER RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN DURING THE PAST 30 MINUTES IN THE RALEIGH AREA AND FLOODING HAS BEEN REPORTED ON HIGHWAY 64 IN CARY. AN ADDITIONAL INCH OF RAIN IS POSSIBLE THROUGH 530 PM. AS A RESULT...ADDITIONAL FLOODING IS POSSIBLE...ESPECIALLY FROM THE RALEIGH AREA EAST...INCLUDING GARNER... WAKE FOREST...ZEBULON... WENDELL AND KNIGHTDALE. SOME ROADS WHICH MAY BE AFFECTED INCLUDE INTERSTATE 40 AND HIGHWAYS 64...70...AND 401. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:54 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 12, 2:54 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 254 PM EDT THU AUG 12 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... FLOOD WATCH CONTINUES. ALTHOUGH IT IS OBVIOUS THE WATCH WILL NEED TO BE REISSUED FOR CHARLEY SATURDAY...AGREE WITH PREVIOUS THINKING AND WILL LET ISSUANCE WAIT UNTIL FRIDAY. BONNIE LOOKING ANTICLIMACTIC COMPARED TO WAVE OF STORMS TO MOVE IN BEFORE DARK TODAY. HOWEVER WILL IN NO WAY DISCOUNT A FORMER TROPICAL STORM AND WILL CONTINUE WITH TWO TO THREE INCHES OF RAIN TONIGHT. A DECENT BREAK IN SIGNIFICANT PRECIPITATION BEFORE CHARLEY...WITH RAINS RETURNING BEFORE NOON SATURDAY AND HEAVY RAINS SATURDAY AFTERNOON INTO SATURDAY NIGHT. TRACKS OF BONNIE AND CHARLEY ARE QUITE SIMILAR AND ONE SAVING GRACE IS THEIR FORECAST FAST SPEED THROUGH THE AREA. EXPECT MORE WIND WITH CHARLEY... AND SATURATED SOILS FROM BONNIE COULD MAKE FOR A DOWNED TREES POWERLINES PROBLEM. HOWEVER THE WIDESPREAD CONCERN AND THREAT WILL BE FROM FLOODING. SUNDAY LOOKS CALM WITH ONLY THE SMALLEST OF RAIN CHANCES. && .LONG TERM (MONDAY THROUGH THURSDAY)... SEE LITTLE NEED FOR CHANGES IN THIS PERIOD. BROAD UPPER TROUGH WILL BE OVER THE AREA WITH AN ILL-DEFINED SURFACE PATTERN. WITH THE TROUGH OVER THE AREA...CANNOT RULE OUT A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHT UPWARD ADJUSTMENTS MAY BE MADE TO MAX TEMPS AND WINDS...OTHERWISE NO CHANGES. && .AVIATION... WILL CARRY TSRA AT RDU/FAY/RWI AS A TEMPO THIS AFTERNOON. EXPECT RAIN AND LOW CLOUDS THROUGH THE NIGHT...WITH LIFR TO IFR CONDITIONS IN ALL SPOTS. PRECIP WILL LIKELY END WITH THE PASSAGE OF THE 850 TROUGH...WHICH THE ETA SHOWS CROSSING THE AREA BETWEEN 09Z AND 12Z. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR THE ENTIRE AREA NOON TODAY THROUGH DAYBREAK FRIDAY. NC...TORNADO WATCH FOR THE SOUTH HALF OF CENTRAL NORTH CAROLINA UNTIL 6 PM. NC...TORNADO WATCH FOR THE NORTH HALF OF CENTRAL NORTH CAROLINA UNTIL 8 PM. && SHORT TERM...RLH LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 12, 5:45 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EDT THU AUG 12 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130244- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 545 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO TRACK TOWARD THE NORTH-NORTHEAST ACROSS THE WESTERN PIEDMONT OF NORTH CAROLINA LATE THIS EVENING THROUGH TONIGHT. RAINFALL ASSOCIATED WITH BONNIE WILL BEGIN TO OVERSPREAD CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 2 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS... ARE POSSIBLE TODAY THROUGH TONIGHT. THIS COULD LEAD TO FLOODING ESPECIALLY IN POOR DRAINAGE AND URBAN AREAS AS WELL AS CREEKS AND STREAMS. IN ADDITION... AS THE REMNANTS OF BONNIE PASS THROUGH THE STATE... INCREASED LOW LEVEL WINDS AND RAPID CHANGE IN WIND DIRECTION WITH HEIGHT WILL CREATE CONDITIONS FAVORABLE FOR A RISK OF ISOLATED TORNADOES TONIGHT... MAINLY EAST OF THE CENTERS TRACK. .DAYS TWO THROUGH SEVEN... THE REMAINS OF WHAT IS CURRENTLY HURRICANE CHARLEY WILL TRACK TO THE NORTH-NORTHEAST OVER CENTRAL AND EASTERN NORTH CAROLINA FRIDAY NIGHT THROUGH SATURDAY MORNING. HEAVY RAINFALL IS POSSIBLE STARTING LATE FRIDAY AFTERNOON... AND CONTINUING THROUGH MUCH OF SATURDAY. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... FOR THE THREAT OF FLOODING AND ISOLATED TORNADOES... IF BONNIES REMNANTS CONTINUE TO MOVE AS EXPECTED. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. GIH
In the hours before
Local storm report, Aug 12, 3:20 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG LAURINBURG 34.77N 79.47W
08/12/2004 SCOTLAND NC TRAINED SPOTTER
TREES DOWN
&&Special weather statement, Aug 12, 3:23 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 323 PM EDT THU AUG 12 2004 NCZ022-122030- GUILFORD NC- 323 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 430 PM EDT... AT 323 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STOKESDALE TO 5 MILES NORTHWEST OF HIGH POINT... OR ALONG A LINE EXTENDING FROM BELEWS CREEK TO 12 MILES SOUTHEAST OF WINSTON-SALEM...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GREENSBORO...SUMMERFIELD...LAKE TOWNSEND AND MONTICELLO. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. JO
Special weather statement, Aug 12, 3:29 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 329 PM EDT THU AUG 12 2004 NCZ024-025-040-041-076-077-122030- CHATHAM NC-DURHAM NC-HARNETT NC-LEE NC-ORANGE NC-WAKE NC- 329 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM...WAKE... CHATHAM...LEE AND HARNETT COUNTIES THROUGH 430 PM EDT... AT 329 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SILER CITY TO FAYETTEVILLE...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SANFORD...PITTSBORO...LILLINGTON...CHAPEL HILL. THESE STORMS WILL MOVE INTO THE TRIANGLE BY 430 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
Local storm report, Aug 12, 3:51 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
&&
SGYLocal storm report, Aug 12, 3:54 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0352 PM TORNADO 6 NE MT PLEASANT 35.25N 79.08W
08/12/2004 HARNETT NC TRAINED SPOTTER
*** 1 INJ *** 2 HOMES DAMAGED IN THE HERITAGE VILLAGE
AREA
&&
SGYLocal storm report, Aug 12, 4:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO PINEVIEW 35.31N 79.09W
08/12/2004 HARNETT NC TRAINED SPOTTER
MULTIPLE TORNADO TOUCHDOWNS IN THE CAROLINA HILLS AREA,
JOHNSONVILLE, MARKS ROAD, AND THE INTERSECTION OF NC RTE
24 AND 27. MULTIPLE REPORTS OF DAMAGE AND INJURIES
&&
SGYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:06 PM EDT | Tornado Warning | RAH | Richmond | 39 min |
| Aug 12, 2:27 PM EDT | Tornado Warning | RAH | Scotland | 33 min |
| Aug 12, 2:34 PM EDT | Flash Flood Warning | RAH | Forsyth | 116 min |
| Aug 12, 2:51 PM EDT | Tornado Warning | RAH | Forsyth | 24 min |
| Aug 12, 3:46 PM EDT | Tornado Warning | RAH | Harnett | 44 min |
| Aug 12, 4:18 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 42 min |
| Aug 12, 4:55 PM EDT | Flash Flood Warning | RAH | Franklin | 95 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.